Alert archive / Illinois / River Flood Warnings in 2019

River Flood Warning 146, NWS Indianapolis, IN

March 14, 2019Knox County, Indiana; Lawrence County, Wabash County, Illinois

NWS Indianapolis, IN issued this river flood warning at Mar 14, 2019, 11:15 AM EDT for Knox County, Indiana; Lawrence County, Wabash County, Illinois. It took effect at Mar 15, 2019, 6:30 AM EDT. It was in force for 8 days.

The area

The counties it named.

The facts

Issued
Mar 14, 2019, 11:15 AM EDT (15:15 UTC)
In effect from
Mar 15, 2019, 6:30 AM EDT
Expired
Mar 23, 2019, 3:00 AM EDT
In force
8 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Lawrence County, IL, Wabash County, IL, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 40 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Vincennes (VCNI3). The gauge peaked at 16.04 ft at Mar 19, 2019, 9:00 AM EDT.

actionminormoderate10152003/1403/1503/1603/1703/1803/1903/2003/2103/2203/2303/24
Action stage
10 ft
Minor stage
16 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03343010, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 14, 9:40 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 14, 9:40 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
940 AM EDT Thu Mar 14 2019

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 347 AM EDT Thu Mar 14 2019

The large and intense storm system that has plagued the middle part
of the country over the last day will track into the Great lakes
this evening. The threat for severe thunderstorms and high winds
later today will exist ahead of a strong cold front. Much colder air
will return into the Ohio Valley Friday into the weekend behind the
front. Mainly dry and cool conditions are expected this weekend
through the middle of next week.

&&

.NEAR TERM /This Afternoon/...

Issued at 940 AM EDT Thu Mar 14 2019

Previous forecast appears on track and limited changes were made.

Deep low pressure was in place over Iowa. Satellite Imagery shows
a conveyor belt of moisture ahead of the low streaming across
Tennessee and Kentucky To Indiana. Radar shows a plethora of
scattered showers arriving in Central Indiana from the Southwest.

The ongoing Strong pressure gradient across the area was resulting
in gusty winds across the forecast area. The surge of moisture
will arriving within the flow this afternoon will result in the
development of additional showers and storms. Given the favorable
wind shear and strong pressure gradient....the ongoing mention of
possible severe storms along with our ongoing wind advisory
remains valid. HRRR suggests best window for showers and storms
between 18-22Z. Thus have trended pops toward the highest values
during the afternoon. Given the strong warm air advection expected
today and the periodic nature of the showers have trended highs
at or above the forecast builder blends.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 347 AM EDT Thu Mar 14 2019

Forecast challenges focus on light precip chances Friday as the cold
pool swings across the lower Great Lakes...and temperatures as the
brief foray with spring weather ends and colder temps return.

Most if not all rain will be out of central Indiana by early evening
as the occluded front presses across the region. The primary impact
through much of the evening will remain the high winds as model
soundings maintain a well mixed boundary layer tapping into the
departing low level jet. While it will remain windy through the
night...a developing inversion and weakening flow through the upper
levels of the boundary layer will enable winds to drop below
headline criteria most likely by mid to late evening. As a well
defined dry slot swings across the region in wake of the
front...expect a period with mainly clear skies before lower clouds
associated with cold pool expand back across the forecast area
overnight.

The surface low will be north of the Great Lakes by Friday morning
tracking northeast towards james Bay by Friday night. A trailing
surface trough in tandem with an upper level wave will maintain
cloudy and breezy conditions all day Friday with precipitation in
vicinity of the trough. Critical thicknesses dip down within the
cold pool that precipitation type will be in the form of a rain/snow
mix or perhaps more likely all snow. Bulk of the showers will be
focused across the northern 2/3 of the forecast area with no
accumulation expected. The presence of the snow showers combined
with the wind and the temperatures will add to the raw feeling to
Friday...especially when juxtaposed against the temperatures
experienced Wednesday and those expected today.

Skies will gradually clear Friday night into Saturday morning as the
storm system fully departs off to the northeast and high pressure
builds in from the west. Continued cyclonic flow aloft however will
likely enable some cu formation through the day. A weak but fast
moving upper level wave will approach from the northwest late
Saturday night. Moisture is limited with this feature and anticipate
just an increase in mid level clouds late Saturday night as the wave
moves into the region.

Temps...am much closer to the cooler METMOS guidance for highs
Friday and Saturday with daytime temperatures likely to remain in
the low to mid 40s. A model blend should work well for lows through
the period which will settle back into the 20s by Friday and
Saturday nights.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 242 AM EDT Thu Mar 14 2019

Ensembles are in good agreement with respect to the upcoming
pattern during this period. Long wave troughing will hold over the
eastern parts of the country, as upper ridging drifts slowly east
through the Rockies.

Some of the ensembles still indicates potential for light showers
on Sunday, as a disturbance moves through the Great Lakes. Will go
with chance PoPs on Sunday, mainly over the northeast zones.

Another weak disturbance may move through the area around next
Wednesday. Ensembles are not very bullish on precipitation
chances yet with this disturbance. Will lean towards mainly a dry
forecast after Sunday until some better trends can become
established.

&&

.AVIATION /Discussion for the 141500Z IND Taf Update/...

No significant changes to the ongoing Taf. Added a tempo group for
late this morning and early afternoon to account for the
approaching showers and storms from the SW. Expect brief MVFR or
worse conditions within any TSRA that strikes a TAF site.

Previous Discussion below

/Discussion for the 141200Z TAFS/...
Issued at 630 AM EDT Thu Mar 14 2019

Areas of light to moderate rain expected to continue throughout
most of the morning in the vicinity of the terminals. Some
embedded lightning strikes possible by the late morning hours, as
some stronger lift moves north out of western Kentucky and
southeast Missouri. Visibility restrictions probable in the
heavier rain areas.

Short term models suggest a better threat for convection may
develop after about 141700Z, as an occlusion moves into the area.
Brief IFR visibility restrictions and gusty shifting winds in and
near convection. Model data suggest this surface feature will pass
off to the east of the terminals by 142000Z, effectively ending
the convective threat.

Lower MVFR ceilings have been slow to develop due to a slightly
drier easterly component to the low level wind flow. However, more
widespread ceilings 015-025 have been expanding over southern
Illinois and southeast Missouri, so should see ceilings fall into
the MVFR category by the mid to late morning hours. The lower
ceilings should scatter out again in the wake of the frontal
passage by late this afternoon.

Surface winds 160-190 degrees this morning with frequent gusts
25-30 kts will shift to 210-230 degrees with gusts in excess of
40 kts after frontal passage later this afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...Ryan
NEAR TERM...Puma
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...JAS/JP
Hazardous weather outlook, Mar 14, 4:18 AM EDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
418 AM EDT Thu Mar 14 2019

INZ021-028>031-035>049-051>057-060>065-067>072-151000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
418 AM EDT Thu Mar 14 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Rain and embedded thunderstorms this morning. Severe
thunderstorms this afternoon. High winds possible today.

Hazards: Lightning...brief heavy rainfall and gusty winds this
morning. Damaging winds as the primary threat with tornadoes...
large hail...lightning and brief heavy rainfall this afternoon. High
wind gusts outside of showers and storms peaking at 45 to 55 mph.

Timing: The main severe weather threat will exist between 12 pm and 6
pm. Highest winds expected during the afternoon and evening.

Discussion: An intense storms system will track from the central
Plains to the Great Lakes today...bringing the chance for rain...
storms and high winds to central Indiana. Severe storms are a threat
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: A few chances for rain and/or snow showers Friday...Sunday
and again Wednesday.

Discussion: Rain and snow showers will be possible Friday as an upper
level disturbance on the back side of the large storm system moves
through the area. Mainly dry and cool weather is expected for the
weekend through the middle of next week with just a few small chances
for precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Mar 14, 9:43 AM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
943 AM EDT THU MAR 14 2019

INZ035-043-044-141430-
Fountain IN-Parke IN-Vermillion IN-
943 AM EDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...PARKE AND VERMILLION
COUNTIES UNTIL 1030 AM EDT...

At 942 AM EDT, Doppler radar was tracking a strong thunderstorm over
Paris, moving northeast at 75 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clinton, Covington, Rockville, Veedersburg, Newport, Attica, Fairview
Park, Cayuga, Montezuma, Dana, Hillsboro, Kingman, Perrysville,
Universal, Mecca, Bloomingdale, Marshall, Newtown, Mellott and
Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4013 8752 4015 8749 4013 8749 4013 8741
      4016 8744 4018 8742 4035 8712 3977 8710
      3961 8739 3961 8753
TIME...MOT...LOC 1342Z 219DEG 64KT 3962 8771

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:43 AM EDTSpecial Weather StatementINDFountain, Parke, Vermillion47 min
Mar 14, 11:15 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington47 hr
Mar 14, 11:15 AM EDTRiver Flood WarningINDGreene, Monroe, Owen21 hr
Mar 14, 11:42 AM EDTSevere Thunderstorm WarningINDDaviess, Knox33 min
Mar 14, 12:14 PM EDTSevere Thunderstorm WarningINDDaviess, Martin46 min
Mar 14, 12:54 PM EDTSevere Thunderstorm WarningINDLawrence, Martin36 min
Mar 14, 1:07 PM EDTSevere Thunderstorm WarningINDDaviess, Martin23 min
Mar 14, 1:15 PM EDTTornado WarningINDBrown, Jackson, Lawrence, Monroe30 min
Mar 14, 1:18 PM EDTTornado WarningINDLawrence, Martin27 min
Mar 14, 1:34 PM EDTTornado WarningINDBartholomew, Brown, Jackson26 min
Mar 14, 1:39 PM EDTTornado WarningINDJackson, Lawrence36 min
Mar 14, 1:54 PM EDTTornado WarningINDBartholomew, Decatur, Shelby24 min
Mar 14, 2:06 PM EDTTornado WarningINDBartholomew, Decatur, Jackson, Jennings24 min
Mar 14, 2:09 PM EDTTornado WarningINDJackson, Lawrence36 min
Mar 14, 2:25 PM EDTTornado WarningINDJackson, Jennings20 min
Mar 14, 2:26 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings34 min
Mar 14, 2:40 PM EDTTornado WarningINDDecatur, Jennings20 min
Mar 14, 3:11 PM EDTSevere Thunderstorm WarningINDJackson, Jennings19 min

Nearby

River Flood Warnings in Illinois, 2019River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.